Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

June 3, 2021Stokes County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Jun 3, 2021, 4:28 PM EDT for Stokes County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2021, 4:28 PM EDT (20:28 UTC)
Expired
Jun 3, 2021, 5:00 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA

County Stokes County, NC

The radar

The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

751 
WWUS81 KRNK 032028
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
428 PM EDT Thu Jun 3 2021

NCZ003-004-VAZ032-043-032100-
Stokes-Surry-Henry-Patrick-
428 PM EDT Thu Jun 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT 
EAST CENTRAL SURRY...NORTHERN STOKES...SOUTHWESTERN HENRY AND
SOUTHEASTERN PATRICK COUNTIES...

At 427 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Collinstown to Pilot Mountain.
Movement was northeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Pilot Mountain...
Stuart...
Danbury...
Spencer...
Francisco...
Sandy Ridge...
and Critz.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3670 7993 3637 8021 3635 8063 3663 8033
TIME...MOT...LOC 2027Z 246DEG 24KT 3657 8032 3639 8049 

$$

RR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 3, 2:53 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 3, 2:53 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
253 PM EDT Thu Jun 3 2021

.SYNOPSIS...
A cold front will approach from the west tonight and pass east
of the mountains early Friday. Widespread showers and scattered
thunderstorms are expected until the front clears the area.
High pressure will return with mainly dry weather for the
weekend. A summer weather pattern is expected for next week as
temperatures increase along with a daily threat for an afternoon
or evening thunderstorms.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 245 PM EDT Thursday...

     Widespread showers are expected through tonight, with
potential for strong thunderstorms this evening. Isolated
severe weather is possible...mainly east of I-81.

A synoptic scale upper level trough extends from the Great Lakes
to eastern Missouri. This feature will move east across our
forecast area, resulting in extensive cloud cover, showers, and
the potential for thunderstorms. There is a marginal risk for
severe weather this evening, some of the storms containing
damaging wind gusts. An isolated tornadic threat also exists,
but mainly for areas along the I-95 corridor from eastern VA
into MD.

CAPE this evening, east of the Blue Ridge, is expected to peak
at between 1500-2000 J/KG. As such, this will be the area to
watch for strong to severe storms. Can't rule out a strong
storm or two in the west, but cloud cover is limiting the
instability there. That said, boundary layer dewpoints are
pretty juicy with readings in the 60s and this may compensate
for the loss of today's lack of insolation.

Rainfall amounts through tonight are expected to range from a
quarter to three quarters (0.25-0.75) of an inch west of I-81
and three quarters to an inch and a half (0.75 - 1.50) east of
I-81. Forecast PWAT values of 1.25 to 1.50 suggest the showers
and storms will be rain efficient, and may result in ponding of
water and flooding of poor areas. There is a slight risk for
flash flooding east of I-81...but will forgo any headlines attm
due to the dry antecedent ground conditions and expectation for
storm motion to exceed 25 mph. Unless storms exhibit training,
the short residence time for any given storm should limit flash
flooding.

Storms this evening are expected to weaken and move east of the
area by midnight. Additional activity associated with the upper
trough, which is still upstream of the forecast area, will cross
the area after midnight but should be in a weakening stance as
well. Bottom line, anticipate showers through the overnight and
lingering thunder up until the time the actual surface front
crosses the forecast area Friday.

For Friday a cold front will pass through the mountains Friday
morning, then east across the piedmont Friday afternoon. Chances
for a few showers and limited chances for thunderstorms will
persist until the passage of this front. The probability for
precipitation is expected to wane fairly quickly after the
frontal passage, so the overall trend Friday afternoon will be
for drying and less cloud cover.

Temperatures tonight are expected to be similar to last night
with minimums mainly in the 60s. Afternoon highs Friday are
expected to top out in the 70s mountains, to the 80s east of the
Blue Ridge.
&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 200 PM EDT Thursday...

Warmer and drier weather makes a return for the weekend as high
pressure settles in...

Our cold front/shortwave trough will continue to work east off the
Virginia/North Carolina coast Friday evening. Any lingering showers
will come to an end as surface high pressure pushes into the region.
Cloud cover will also be in on the decrease with partly cloudy to
mostly clear skies expected Friday night into Saturday morning.

1018-1020 mb surface high pressure looks to broaden over the region
Saturday keeping  most of the area sunny and warm. This is great
news for those who want to hit pool or lake with high temperatures
likely to hangout in the 80s across most of the region. An isolated
shower or storm cannot be ruled out along the periphery of the
surface high mainly confined to the West Virginia and North Carolina
mountains during the peak heating hours Saturday.

Better chances for mountain showers and storms are likely Sunday as
the high slowly meanders toward the coast increasing south-
southwesterly return flow/moisture across the region. Once again
coverage will remain isolated with most locations staying dry and
warm. High temperatures will range from the low to mid 80s in the
west with areas out over the Piedmont coming close to 90 degrees.
This will start an uptick in our temperature trend heading into next
week along with a typical daily summertime dose of afternoon storm
chances.

Confidence remains high in the short term.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 200 PM EDT Thursday...

Warm temperatures and daily afternoon storm chances through much of
next week...

A typical summertime pattern looks to setup across the region
through the extended period. It won't be raining all the time, but
the risk for showers and storms remains during the peak heating hour
each day. Overall our flow will remain weak with a frontal boundary
locked up well to our north and dirty high pressure sliding off the
coast at the surface. This simply means plenty of return flow out of
the south-southwest boosting temperatures into the 80s/90s and
dewpoint values into the mid to upper 60s. The combination of warm
temperatures, rich low level moisture, a few passing weak
shortwaves, and mountainous terrain lends to moderate to high
confidence from the synoptic model suite for daily doses of
afternoon storms.

Shower and storm coverage increases a bit by mid to late week as our
next real frontal boundary enters the picture toward the end of the
long term period. Until then expect high temperatures in the slight
above average with normal to slight below normal precipitation
chances through the period. This aligns well with current
projections from the CPS 6-10 day outlook heading into mid-June.

Confidence in the long term period remains moderate to high based
upon no organized weather features per GFS, Euro, Canadian, and
NBM.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 200 PM EDT Thursday...

Cloud bases will be highly variable this evening as numerous
showers and scattered thunderstorms impact the region. Showers
and thunderstorms are expected to continue through the overnight
with relative poor flying conditions anticipated until after a
cold frontal passage Friday.

For this evening through 02Z/10PM expect mainly VFR cloud bases,
outside of any thunderstorm activity, then trending MVFR and
possible IFR for the overnight, after 02z/10PM per development
of stratus and fog. Greatest coverage of thunderstorms this
evening is expected east of I-81. For the overnight,
showers and thunderstorms associated with a cold front over the
OH/TN valley will move into the mountains from the west.

Forecast confidence is moderate/average on vsbys/cigs and lower
on thunderstorms at the taf sites.

Extended Aviation Discussion...

Potential sub-VFR for more scattered storms in the piedmont
Friday. Otherwise, overall VFR is expected through the weekend
with several days of drying. May start to see some afternoon
isolated storms Monday. Also fog may be an issue Friday and
Saturday mornings.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...ET
LONG TERM...ET
AVIATION...PM
Hazardous weather outlook, Jun 3, 2:45 PM EDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
245 PM EDT Thu Jun 3 2021

NCZ001>004-018>020-VAZ007-009>020-022-023-032-033-043-WVZ042>044-507-
508-041845-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Patrick-Franklin-Henry-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
245 PM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

A few thunderstorms this afternoon could be severe with damaging
winds the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ024-034-035-044>047-058-059-041845-
Rockingham-Caswell-Rockbridge-Bedford-Amherst-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
245 PM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

A slight risk for severe thunderstorms exists this afternoon and
evening. The overall threat would be damaging winds, but an isolated
tornado cannot be ruled out.

Additionally, some heavier downpours could cause localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 3, 2:24 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
224 PM EDT Thu Jun 3 2021

VAZ024-031845-
Rockbridge-
224 PM EDT Thu Jun 3 2021

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ROCKBRIDGE COUNTY...

At 223 PM EDT, a strong thunderstorm was located near Bells Valley,
or near Goshen, moving northeast at 45 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Goshen...
Rockbridge Baths...
Bells Valley...
and Brownsburg.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3801 7936 3795 7924 3786 7946 3802 7953
      3803 7951 3804 7952 3805 7952 3808 7947
TIME...MOT...LOC 1823Z 239DEG 40KT 3802 7939

RR
Special weather statement, Jun 3, 3:21 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
321 PM EDT Thu Jun 3 2021

NCZ003-019-020-031945-
Yadkin-Surry-Wilkes-
321 PM EDT Thu Jun 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN SURRY...CENTRAL WILKES AND NORTHWESTERN YADKIN
COUNTIES...

At 320 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wilkesboro Reservoir to Cricket.
Movement was northeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Jonesville...
Ronda...
Mulberry...
and Wilkesboro Reservoir.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3632 8107 3628 8062 3609 8118 3610 8149
TIME...MOT...LOC 1920Z 245DEG 32KT 3614 8133 3614 8119

RR
Special weather statement, Jun 3, 3:46 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
346 PM EDT Thu Jun 3 2021

VAZ035-032015-
Amherst-
346 PM EDT Thu Jun 3 2021

...A STRONG THUNDERSTORM WILL AFFECT
AMHERST COUNTY...

At 345 PM EDT, a strong thunderstorm was located near Naola, or near
Big Island, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Amherst...
Forks Of Buffalo...
Clifford...
Pleasant View...
New Glasgow...
Lowesville...
and Naola.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3752 7934 3755 7937 3759 7938 3760 7940
      3763 7941 3763 7939 3767 7935 3776 7907
      3772 7907 3770 7903 3770 7899 3768 7898
      3768 7897 3767 7897 3756 7890 3755 7888
TIME...MOT...LOC 1945Z 253DEG 31KT 3758 7930

RR
Special weather statement, Jun 3, 3:59 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
359 PM EDT Thu Jun 3 2021

NCZ003-004-VAZ032-032030-
Stokes-Surry-Patrick-
359 PM EDT Thu Jun 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN SURRY...NORTHWESTERN STOKES AND SOUTHEASTERN PATRICK
COUNTIES...

At 359 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Collinstown to near Fairview.
Movement was east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Fairview...
Pilot Mountain...
Stuart...
Francisco...
Critz...
Level Cross...
and Woodville.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3629 8082 3663 8038 3666 8006 3658 8005
      3636 8040
TIME...MOT...LOC 1959Z 252DEG 25KT 3656 8042 3636 8069

RR
Special weather statement, Jun 3, 4:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
428 PM EDT Thu Jun 3 2021

NCZ003-004-VAZ032-043-032100-
Stokes-Surry-Henry-Patrick-
428 PM EDT Thu Jun 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EAST CENTRAL SURRY...NORTHERN STOKES...SOUTHWESTERN HENRY AND
SOUTHEASTERN PATRICK COUNTIES...

At 427 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Collinstown to Pilot Mountain.
Movement was northeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Pilot Mountain...
Stuart...
Danbury...
Spencer...
Francisco...
Sandy Ridge...
and Critz.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3670 7993 3637 8021 3635 8063 3663 8033
TIME...MOT...LOC 2027Z 246DEG 24KT 3657 8032 3639 8049

RR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 2:24 PM EDTSpecial Weather StatementRNKRockbridge21 min
Jun 3, 3:46 PM EDTSpecial Weather StatementRNKAmherst29 min
Jun 3, 5:01 PM EDTSpecial Weather StatementRNKCampbell29 min
Jun 3, 5:21 PM EDTSpecial Weather StatementRNKHenry, Pittsylvania, City of Martinsville39 min
Jun 3, 5:54 PM EDTSpecial Weather StatementRNKBuckingham36 min
Jun 3, 5:56 PM EDTSpecial Weather StatementRNKPittsylvania49 min
Jun 3, 6:05 PM EDTSpecial Weather StatementRNKCity of Danville25 min
Jun 3, 6:08 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Henry, Pittsylvania, City of Danville67 min
Jun 3, 6:17 PM EDTSpecial Weather StatementRNKBuckingham28 min
Jun 3, 6:19 PM EDTSpecial Weather StatementRNKAppomattox26 min
Jun 3, 6:28 PM EDTSpecial Weather StatementRNKBuckingham32 min
Jun 3, 6:56 PM EDTSpecial Weather StatementRNKAppomattox49 min
Jun 3, 3:21 PM EDTSpecial Weather StatementRNKWilkes24 min
Jun 3, 3:59 PM EDTSpecial Weather StatementRNKStokes31 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.